Arizona, 2023

Damaging Wind in Arizona, July 27, 2023

July 27, 2023 · NWS PSR · 1 event in 1 county or zone

An isolated severe thunderstorm developed near I-10 in Vicksburg Junction in southwest Arizona during the late afternoon hours on the 27th, resulting in multiple tractor trailers being blown over along I-10 between mile posts 41-47. The environment the thunderstorm developed under was characterized by MLCAPE of approximately 500 J/KG along with DCAPE of approximately 2000 J/KG, more than…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An isolated severe thunderstorm developed near I-10 in Vicksburg Junction in southwest Arizona during the late afternoon hours on the 27th, resulting in multiple tractor trailers being blown over along I-10 between mile posts 41-47. The environment the thunderstorm developed under was characterized by MLCAPE of approximately 500 J/KG along with DCAPE of approximately 2000 J/KG, more than sufficient to result in strong downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 27, 2:10 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 2:10 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST Thu Jul 27 2023

.SYNOPSIS...
Strong high pressure will continue to hover over the region with
Excessive Heat persisting the next several days. Scattered afternoon
thunderstorm development will also continue over higher terrain
areas with the main impacts in lower elevation communities being
strong, gusty winds and blowing dust. However, an area of low
pressure will migrate northward out of Mexico over the weekend
bringing significantly increased chances of thunderstorms and cooler
temperatures to the entire area.

&&

.DISCUSSION...
Latest water vapor imagery reveals a southerly component to the
steering flow around the Monsoon High, which remains situated
across New Mexico. Dewpoints are running a few degrees higher than
at this time yesterday. However, ACARS sounding from KPHX
indicates that despite yesterday’s rainfall, conditions dry out
rapidly above the surface with mixing ratios falling below 10g/kg
between 850 mb and 700 mb. Temperatures are running 3-5 degrees
cooler than at this time yesterday, and forecast highs were
consequently lowered to 112-114 degrees for the Phoenix area.
Nevertheless, this still equates to a High Heat Risk and the
Excessive Heat Warning continues.

Latest mesoanalysis indicates abundant MLCIN across the lower
deserts, while conditions are less inhospitable further east
across the higher terrain. Latest HREF confirms the higher terrain
will be favored for convection this afternoon and this evening,
however even the ensemble max depicts reflectivities generally
below 50 dBZ. Severe storms are generally not expected and there
is less than a 10 percent chance of gusts above 57 mph. However,
there is a 30-50 percent chance gusts could reach 35 mph across
southern Gila and eastern Pinal Counties.

Latest models indicate similar conditions Friday with a
continuation of the well-above normal temperatures. However, the
record high will be well out of reach in Phoenix, with a daily
record of 121 degrees. Convection will again be most favored
across the higher terrain east of Phoenix. With the high lifting
northward, the HREF suggests somewhat higher probabilities of the
activity reaching the lower deserts, particularly across Pinal
County.

&&

.PREVIOUS DISCUSSION...
Confidence continues to increase that a significant pattern change
will materialize over the weekend as a classic late July inverted
trough propagates through northern Mexico concurrent to the
subtropical high shifting into the central/southern plains. Not only
will this pattern allow a deterioration in heights aloft by early
next week, but will also promote more pronounced moisture advection,
both of which should allow temperatures to fall closer to the
seasonal normal and away from excessive thresholds. The greatest
uncertainty appears to be the haste at which temperatures retreat,
and typically this occurs quite rapidly with the introduction of
expansive thunderstorm activity and convective overturning of the
environment. If not by Sunday, certainly by Monday the prospects for
110F high temperatures will have been exhausted - at least in the
short term.

Obviously, the increased thunderstorm and rainfall chances are most
notable with the incoming inverted trough. Model agreement is
excellent that enhanced ascent with seasonably strong easterly
mid/upper tropospheric winds will enter SE Arizona Saturday
supporting at least one regional convective complex. GEFS membership
continues to favor an intense complex over northern Sonora/southern
AZ Saturday evening thrusting deep outflow and well mixed moisture
northward. Despite forecast BUFR soundings indicating downstream
boundary layer mixing ratios in lower elevation communities only
hovering near 9 g/kg, the intensity of this outflow and incoming
wave could be sufficient to spark thunderstorms along and behind the
boundary with official NBM forecasts advertising POPs 30-60%.

However, the overwhelming signal still highlights Sunday as the most
substantial thunderstorm threat with many favorable conceptual
aspects present. The aforementioned Saturday outflows with deep
moisture advection should push mixing ratios of 10-11 g/kg
throughout the entire boundary layer such that lower elevation
afternoon MLCape and DCape both reach a "sweet spot" around 1500
J/kg in a strongly forced synoptic environment. With minimal
inhibition likely present, the enhanced easterly flow aloft will
result in effective deep layer shear 30-40kt juxtaposed over the
instability axis. This pattern certainly matches some of the more
significant  historical monsoon severe events, and will continue to
amplify the messaging for the weekend time frame.

Not surprisingly, the official NBM spreads relatively high POPs over
a temporally extended range not very realistic of a typical monsoon
pattern. In reality, should a more active Sunday period come to
fruition, Monday would likely become more inactive with an
overturned atmosphere and subsident flow. There are some model
solutions that highlight Saturday and Monday versus Sunday, but
regardless having several consecutive days of expansive convective
activity is unlikely. Beyond Monday, forecast uncertainty grows as
some ensemble output suggests a measure of southwest flow partially
scouring moisture away from the forecast area, while other members
retrograde the center of the subtropical high back into central AZ.
Regardless, the preponderance of model evidence suggests some
semblance of a pattern revision back to mountain storms, but only
gusty winds in lower elevations.

&&

.AVIATION...Updated at 1730Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Much quieter forecast period for the terminals. Main impacts will
be the normal diurnal wind shifts. Most areas have turned light
and variable which will shift to the west this afternoon into this
evening with the normal trends back to easterly later tonight.
While storms will form over the higher terrain, well north and
east of the valley, the potential for any outflows dropping into
the valley are less than 20 percent.

Southeast California/Southwest Arizona including KIPL and KBLH:
Tranquil weather for the terminals expected. Winds will back a
gradual shift to a southerly direction this afternoon. Gusts will
increase to around 20-22 kts at BLH while speeds remain aob 10 kts
at IPL. Westerly sundowner winds are expected to develop at IPL by
02Z.

&&

.FIRE WEATHER...
Well above normal temperatures will continue through the remainder
of the week as scattered thunderstorms commonly develop over higher
terrain locations in the eastern districts. While isolated areas of
wetting rainfall are likely with these storms, the greatest impacts
will be gusty and erratic winds as well as the potential for new
ignitions from lightning strikes. Afternoon minimum humidity levels
will continue to fall into a 10-20% range following fair to good
overnight recovery of 25-50%. Periods of afternoon upslope gustiness
will also be common across all districts. A pattern shift with a
marked increase in moisture and thunderstorm chances will sweep into
the region over the weekend. Outside of the far western districts,
widespread wetting rainfall will be possible with potentially
repeated rounds of storms. This pattern shift will allow humidity
levels to moisten substantially while also tempering much of the
recent excessive heat.

&&

.CLIMATE...

Record High Temperatures:

            PHOENIX        YUMA         EL CENTRO

July 27    118 (1995)    118 (1998)     118 (1934)
July 28    121 (1995)    124 (1995)     121 (1995)
July 29    115 (2020)    118 (1878)     115 (1954)

Active Streaks:

PHOENIX

1. Consecutive days of high temperatures 110F or greater: longest
   on record at 28 days (previous record: 18 days in June 1974)

2. Consecutive days of no measurable precipitation: 4th longest on
   record at 126 days

YUMA

1. Consecutive days of low temperatures 85F or greater: tied 4th
   longest on record at 16 days

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Saturday for AZZ530-532-
     534-537-538-540>544-546-548>551.

     Heat Advisory until 8 PM MST Friday for AZZ557-558-563.

     Excessive Heat Warning until 8 PM MST Friday for AZZ531-533-535-
     536-539-545-547-552>556-559>562.

CA...Excessive Heat Warning until 8 PM PDT Saturday for CAZ563-
     565>567-569-570.

     Excessive Heat Warning until 8 PM PDT Friday for CAZ560>562-564-
     568.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...18
AVIATION...Frieders
FIRE WEATHER...18
CLIMATE...Young

In the hours before

Local storm report, Jul 27, 10:46 AM MST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1046 AM MST Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Tstm Wnd Dmg     4 NNE Mesa              33.46N 111.81W
07/26/2023                   Maricopa           AZ   Trained Spotter

            Large tree limbs down.

&&

TNF
Local storm report, Jul 27, 11:01 AM MST, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1101 AM MST Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     Tstm Wnd Dmg     3 NNE Mesa              33.46N 111.82W
07/26/2023                   Maricopa           AZ   Trained Spotter

            Garage roof damage.

&&

TNF
Local storm report, Jul 27, 11:06 AM MST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1106 AM MST Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     Tstm Wnd Dmg     4 NNE Mesa              33.46N 111.80W
07/26/2023                   Maricopa           AZ   Trained Spotter

            Large tree limbs down.

&&

TNF
Special weather statement, Jul 27, 4:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Thu Jul 27 2023

AZZ533-272330-
Central La Paz AZ-
402 PM MST Thu Jul 27 2023

...A strong thunderstorm will impact portions of east central La Paz
County through 430 PM MST...

At 402 PM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg Junction, or 43 miles south of Alamo Lake, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vicksburg, Brenda, Vicksburg Junction, Harcuvar, and Salome.

This includes the following highways...
AZ Interstate 10 between mile markers 34 and 57.
US Highway 60 between mile markers 35 and 55.
AZ Route 72 between mile markers 41 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 11378 3366 11398 3388 11374 3365 11348
TIME...MOT...LOC 2302Z 238DEG 12KT 3366 11377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS

The radar

The Yuma radar (KYUX), 151 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
July 27, 4:30 PM MST
Where
La Paz County, 8.3 mi S of Vicksburg
Measured
50 kt (58 mph) estimated gust
Injuries
5 direct, 0 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.631, -113.768

Approximately 9 tractor trailer rigs were blown over along I-10 near Vicksburg Rd in Vicksburg Junction. This occurred at two to three locations from milepost 41 to milepost 47 with both directions of traffic affected - especially westbound. Time estimated from first 911 call and radar. Wind gusts were estimated at 60 mph. According to a local news report, five people were hurt with two of them sustaining serious injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121445.